Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Sep 3, 2021, 4:42 PM MDT for Golden Valley County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2021, 4:42 PM MDT (22:42 UTC)
- Expired
- Sep 3, 2021, 4:58 PM MDT
- In force
- 16 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Golden Valley County, MT
The radar
The Billings radar (KBLX), 66 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WUUS55 KBYZ 032242
SVRBYZ
MTC037-032330-
/O.NEW.KBYZ.SV.W.0051.210903T2242Z-210903T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
442 PM MDT Fri Sep 3 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southeastern Golden Valley County in central Montana...
* Until 530 PM MDT.
* At 442 PM MDT, a severe thunderstorm was located near Ryegate, or
25 miles east of Harlowton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ryegate and Franklin.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4616 10888 4615 10936 4622 10942 4622 10940
4639 10940 4648 10935
TIME...MOT...LOC 2242Z 315DEG 20KT 4630 10932
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gilstad1 follow-up statement
750
WWUS55 KBYZ 032258
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
458 PM MDT Fri Sep 3 2021
MTC037-032308-
/O.CAN.KBYZ.SV.W.0051.000000T0000Z-210903T2330Z/
Golden Valley MT-
458 PM MDT Fri Sep 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4616 10888 4615 10936 4622 10942 4622 10940
4639 10940 4648 10935
TIME...MOT...LOC 2248Z 315DEG 20KT 4624 10923
$$
GilstadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:38 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 3, 1:38 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Billings MT
138 PM MDT Fri Sep 3 2021
.DISCUSSION...
Tonight through Saturday night...
Upper trof moving thru eastern MT is producing numerous showers w/
a few embedded thunderstorms east of Billings. There are also a
few showers over the western mountains. Our western lower
elevations are clear as strong subsidence is working in behind the
shortwave...and as of 19z the descent is east of Billings.
Showers will continue to track east over the next several hours
and should exit our east by 01-02z this evening. Earlier today,
Steamboat Raws along the Musselshell/Yellowstone border north of
Billings, picked up 0.68" of rain. Billings/Sheridan and the
foothills have largely missed out on this event due to downsloping
mid level winds, but areas north and east of Billings are seeing
good precip. The 1 pm temp at Miles City was a chilly 52 degrees.
Surface high over southeast MT and the western Dakotas will bring
clear skies tonight, with little wind. Areas that saw rain today
have a good chance at seeing some valley fog develop tonight,
though models are currently not showing much.
Building high aloft will bring dry and warmer conditions starting
Saturday (signaling the start of an extended dry spell). Look for
highs from the mid 70s to lower 80s tomorrow.
JKL
Sunday through Friday...
A return to hot and dry conditions is in store for the first
2/3rds of next week as there is high confidence in prominent upper
ridging to build into the area. Temperatures will get close to
reaching the 90s most days, and no rain shower or thunderstorm
activity is expected until Thursday evening at the earliest. Only
item to note is a weak backdoor cold front that looks to swing
through late Monday, but don't expected too much of a cooldown
from it. Fire concern is the main thing we'll be keeping an eye on,
but a wet August has helped out fuels across the area, and winds
will be borderline at best on Sunday and Monday, with gusts to 25
mph being the max we'll see, and likely only for a couple hours.
Vertz
&&
.AVIATION...
Showers w/ some embedded thunderstorms east of KBIL will track
eastward and exit Montana by 02z. Local MVFR is possible until
then, and mountains may be occasionally obscured by isolated
showers. Building high pressure will bring widespread VFR tonight
through Saturday, but local valley fog is possible over southeast
MT (mainly east/north of KBIL) late tonight to early Saturday
morning.
Slant range visibility will continue to be reduced at times due to
wildfire smoke.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 047/080 052/088 056/088 052/081 053/090 056/085 056/079
00/B 00/U 00/U 00/U 00/U 01/U 22/W
LVM 039/080 047/087 051/087 048/086 050/091 051/086 051/080
00/H 00/U 00/U 00/U 00/U 11/U 22/W
HDN 043/079 048/089 052/089 050/082 050/091 053/086 054/080
00/B 00/U 00/U 00/U 00/U 00/U 11/B
MLS 044/078 049/087 056/086 051/078 051/087 056/085 056/079
00/U 00/U 00/U 00/U 00/U 00/U 11/B
4BQ 044/078 049/085 055/085 051/077 051/086 056/085 056/081
00/B 00/U 00/U 00/U 00/U 00/U 11/B
BHK 044/076 048/085 055/084 050/076 048/082 053/084 054/079
20/U 00/U 00/N 00/U 00/U 00/U 12/W
SHR 041/079 047/087 052/088 049/081 048/089 052/087 053/083
00/H 00/U 00/U 00/U 00/U 00/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Sep 3, 3:56 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Billings MT
356 PM MDT Fri Sep 3 2021
MTZ228-032245-
Southern Wheatland MT-
356 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of southeastern
Wheatland County through 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Harlowton, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deadmans Basin Reservoir and Shawmut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4654 10942 4652 10938 4649 10939 4649 10941
4634 10940 4622 10960 4652 10970 4654 10966
TIME...MOT...LOC 2155Z 326DEG 14KT 4651 10961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VertzThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:56 PM MDT | Special Weather Statement | BYZ | Wheatland | 49 min |
| Sep 3, 4:05 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Wheatland | 40 min |
| Sep 3, 5:04 PM MDT | Special Weather Statement | BYZ | Golden Valley | 26 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.